Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 28, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 12, 2006, 11:20 PM CST for Wapello County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2006, 11:20 PM CST (05:20 UTC)
- Expired
- Mar 12, 2006, 11:39 PM CST
- In force
- 19 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 7:28 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 756 m²/s²
- 0-3 km storm-relative helicity
- 1064 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130520 SVRDMX IAC179-130545- /O.NEW.KDMX.SV.W.0028.060313T0520Z-060313T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1120 PM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WAPELLO COUNTY IN SOUTHEAST IOWA. * UNTIL 1145 PM CST. * AT 1119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES EAST OF ALBIA...OR 11 MILES WEST OF OTTUMWA...AND MOVING NORTHEAST AT 75 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CHILLICOTHE BY 1125 PM CST. THE LOCATIONS OF KIRKVILLE AND OTTUMWA AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4113 9266 4088 9262 4114 9218 4118 9243 $$
2 follow-up statements
000 WWUS53 KDMX 130529 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1128 PM CST SUN MAR 12 2006 IAC179-130545- /O.CON.KDMX.SV.W.0028.000000T0000Z-060313T0545Z/ WAPELLO IA- 1128 PM CST SUN MAR 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN WAPELLO COUNTY UNTIL 1145 PM CST... AT 1123 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF OTTUMWA...AND MOVING NORTHEAST AT 75 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN WAPELLO COUNTY...INCLUDING THE LOCATIONS OF KIRKSVILLE... OTTUMWA AIRPORT AND CHILLICOTHE. THE STORM PRODUCED PEA SIZE HAIL AS IT MOVED THROUGH CHILLICOTHE AROUND 1125 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4113 9266 4088 9262 4114 9218 4118 9243 $$
000 WWUS53 KDMX 130539 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1138 PM CST SUN MAR 12 2006 IAC179-130548- /O.CAN.KDMX.SV.W.0028.000000T0000Z-060313T0545Z/ WAPELLO IA- 1138 PM CST SUN MAR 12 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAPELLO COUNTY HAS BEEN CANCELLED... AT 1136 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED AND MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH THE NEXT FEW HOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4113 9266 4088 9262 4114 9218 4118 9243 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:03 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 12, 8:03 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 803 PM CST SUN MAR 12 2006 FORECAST UPDATE FOR ALL PRODUCTS SENT AS CONVECTIVE EVENT UNFOLDING SOUTHEAST. SOUTHEAST HAS POTENTIAL FOR HEAVY RAIN/TRAINING AND NUMEROUS HAIL STORMS WITH LOW FREEZING LEVELS. TOR THREAT APPEARS TO BE BECOMING LIMITED WITH AS THUNDERSTORMS ADVANCE FARTHER NORTH OF BAROCLINIC ZONE INTO COOLER AIR. FARTHER NORTH SEE INTERMITTENT SNOW IN ESTHERVILLE AREA WHILE FRREZING AIR HAS YET TO SINK SOUTH INTO CWA AND MID LEVEL FRONTOGENETICAL FORCING HAS YET TO BECOME ESTABLISHED AND WILL EXPECTED TO CONTINUE TO SEE CONVECTIVE SHRA/SHSN OR DRIZZLE FOR NEXT COUPLE OF HOURS IN THOSE LOCATIONS IN THE FAR NW. && .DMX WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR NORTH CENTRAL IOWA. BLOWING SNOW ADVISORY FOR ALONG AND NORTH OF HIGHWAY 20 FROM 6AM CST MONDAY THROUGH NOON MONDAY. SEVERE THUNDERSTORM WATCH EAST OF A MARSHALLTOWN TO CORYDON LINE THROUGH 2 AM. && RUSSELL
Hazardous weather outlook, Mar 12, 10:31 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1031 PM CST SUN MAR 12 2006 IAZ075-085-086-096-097-131200- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 1031 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY SOUTHEAST OF AN OSKALOOSA TO CENTERVILLE LINE. .DAY ONE...TONIGHT THE POTENTIAL CONTINUES FOR SEVERE THUNDERSTORMS THROUGH THE EARLY MORNING HOURS. THE MAIN THREAT WILL BE FROM LARGE HAIL ALTHOUGH AN ISOLATED WIND GUST TO 60 MPH IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED INTO THE EARLY MORNING HOURS. IAZ048>050-057>062-070>074-081>084-092>095-131200- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR-WAYNE- 1031 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL IOWA. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORMS IS POSSIBLE INTO THE EARLY MORNING HOURS. SMALL HAIL UP TO ONE HALF INCH MAY OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-023>028-033>039-044>047-131200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE- 1031 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT RAIN AND SNOW WILL CHANGE TO ALL SNOW DURING THE EARLY MORNING HOURS WITH ACCUMULATING SNOWFALL. HEAVIEST ACCUMULATIONS WILL BE NEAR THE MINNESOTA BORDER WITH LIGHTER AMOUNTS TOWARDS HIGHWAY 30. INCREASING NORTHWEST WINDS DURING THE EARLY MORNING HOURS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL TAPER TO FLURRIES ON MONDAY MORNING ACROSS THE AREA WITH SOME LIGHT ADDITIONAL ACCUMULATIONS. STRONG NORTHWEST WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW DURING THE MORNING HOURS REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD BE APPRECIATED. COGIL
In the hours before
Local storm report, Mar 12, 7:07 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL DES MOINES 41.58N 93.62W
03/12/2006 E0.88 INCH POLK IA TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER 5
BLOCKS NORTH OF DRAKE UNIVERSITY AT 7 PM.
&&
RUSSELLLocal storm report, Mar 12, 8:04 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL ELDON 40.92N 92.22W
03/12/2006 E0.88 INCH WAPELLO IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Mar 12, 8:05 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL N MOULTON 40.69N 92.67W
03/12/2006 E1.00 INCH APPANOOSE IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, Mar 12, 8:25 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 5 W BLOOMFIELD 40.75N 92.51W
03/12/2006 E1.00 INCH DAVIS IA LAW ENFORCEMENT
&&
RUSSELLLocal storm report, Mar 12, 8:47 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 3 E AGENCY 41.00N 92.25W
03/12/2006 E0.88 INCH WAPELLO IA TRAINED SPOTTER
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:58 PM CST | Severe Thunderstorm Warning | DMX | Polk | 31 min |
| Mar 12, 7:02 PM CST | Severe Thunderstorm Warning | DMX | Davis | 28 min |
| Mar 12, 7:25 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 50 min |
| Mar 12, 7:53 PM CST | Severe Thunderstorm Warning | DMX | Wapello | 52 min |
| Mar 12, 8:08 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 52 min |
| Mar 12, 8:21 PM CST | Tornado Warning | DMX | Davis | 24 min |
| Mar 13, 12:04 AM CST | Severe Thunderstorm Warning | DMX | Marshall | 26 min |
| Mar 13, 12:31 AM CST | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 44 min |
| Mar 13, 7:32 AM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 39 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.